Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 60, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 24, 2009, 9:38 AM CDT for Rice County, Steele County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2009, 9:38 AM CDT (14:38 UTC)
- Expired
- Jul 24, 2009, 10:10 AM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Rice County, MN, Steele County, MN
The radar
The Minneapolis radar (KMPX), 82 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 9:50 AM CDT | HAIL 1.25 | 2 E Medford, MN | LASTED AT LEAST FIVE MINUTES. GROUND COVERED WITH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 241438
SVRMPX
MNC131-147-241545-
/O.NEW.KMPX.SV.W.0060.090724T1438Z-090724T1545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
938 AM CDT FRI JUL 24 2009
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RICE COUNTY IN SOUTH CENTRAL MINNESOTA...
NORTHERN STEELE COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 1045 AM CDT
* AT 937 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF MEDFORD...OR ABOUT 5 MILES SOUTHWEST OF FARIBAULT...
AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
RUSKIN...
MEDFORD...
OWATONNA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4409 9330 4426 9339 4430 9312 4420 9304
4402 9305
TIME...MOT...LOC 1438Z 310DEG 16KT 4424 9333
$$
LS3 follow-up statements
000 WWUS53 KMPX 241454 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 954 AM CDT FRI JUL 24 2009 MNC131-241503- /O.CAN.KMPX.SV.W.0060.000000T0000Z-090724T1545Z/ RICE MN- 954 AM CDT FRI JUL 24 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICE COUNTY IS CANCELLED... RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED OR MOVED OUT OF THE WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4409 9330 4419 9335 4420 9304 4402 9305 TIME...MOT...LOC 1453Z 315DEG 23KT 4413 9313 $$ MNC147-241545- /O.CON.KMPX.SV.W.0060.000000T0000Z-090724T1545Z/ STEELE MN- 954 AM CDT FRI JUL 24 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR NORTHEASTERN STEELE COUNTY... AT 951 AM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE SEVERE STORM WAS LOCATED NEAR MERTON...OR ABOUT 6 MILES SOUTHEAST OF MEDFORD...AND MOVING SOUTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE...RURAL EASTERN STEELE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4409 9330 4419 9335 4420 9304 4402 9305 TIME...MOT...LOC 1453Z 315DEG 23KT 4413 9313 $$ LS
000 WWUS53 KMPX 241501 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1001 AM CDT FRI JUL 24 2009 MNC147-241545- /O.CON.KMPX.SV.W.0060.000000T0000Z-090724T1545Z/ STEELE MN- 1001 AM CDT FRI JUL 24 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR NORTHEASTERN STEELE COUNTY... AT 1000 AM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE SEVERE STORM WAS LOCATED OVER EAST CENTRAL STEELE COUNTY...OR ABOUT 6 MILES WEST OF DELLWOOD...AND MOVING SOUTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE....RURAL NORTHEASTERN STEEL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4402 9305 4412 9317 4420 9304 TIME...MOT...LOC 1501Z 315DEG 23KT 4409 9308 $$ LS
000 WWUS53 KMPX 241510 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1010 AM CDT FRI JUL 24 2009 MNC147-241519- /O.CAN.KMPX.SV.W.0060.000000T0000Z-090724T1545Z/ STEELE MN- 1010 AM CDT FRI JUL 24 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEELE COUNTY IS CANCELLED... RADAR INDICATED THAT THE SEVERE STORM HAD MOVED OUT OF THE WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE. LAT...LON 4402 9305 4412 9317 4420 9304 TIME...MOT...LOC 1509Z 315DEG 23KT 4405 9303 $$ LS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:25 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 24, 6:25 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 625 AM CDT FRI JUL 24 2009 .AVIATION... /12Z TAF ISSUANCE/ COLD FRONT EARLY THIS MORNING ACROSS WEST CENTRAL MN AND ABOUT TO MOVE THROUGH KAXN. SHOWERS AND ISOLATED THUNDERSTORMS ARE WELL AHEAD OF THE FRONT ATTM AND IN THE ZONE OF BEST LOW LEVEL WAA. INDICATED SHOWERS FOR THE MORNING FOR SITES AHEAD OF THE FRONT WITH 2 HOURS OF TEMPO THUNDER FOR KMSP AND KRNH. VCTS MENTIONED AT KEAU EARLY THIS AFTERNOON WHERE A DECENT CHANCE EXISTS FOR A LINE OF STRONG TO SEVERE STORMS DEVELOPING AHEAD OF THE FRONT. KEPT PREDOMINATE CEILINGS AND VISIBILITIES VFR THROUGH THE PERIOD WITH MVFR VISIBILITY IN THE TEMPO GROUPS. SURFACE WINDS INCREASING OUT OF THE NW TODAY AFTER FROPA. MIXING THIS AFTERNOON INDICATES GUSTS WELL INTO THE 20 KNOT RANGE FOR KAXN...WITH AROUND 20 FOR KSTC AND KRWF. EASTERN SITES WILL SEE WINDS BY LATE IN THE AFTERNOON IN THE 14 TO 16 KNOT RANGE THAT WILL PERSIST THROUGH THE EVENING BEFORE DROPPING. && .DISCUSSION... /ISSUED 323 AM CDT FRI JUL 24 2009/ TIGHT WARM ADVECTION ZONE OVER CENTRAL MN AHEAD OF SURFACE LOW WITH CONVECTION RIDING JUST NORTH OF THE MORE STABLE AIR OVER SOUTHERN MN. SOME ELEMENTS DEVELOPING BASK TO THE SW OVER WEST CENTRAL MN CLOSER TO MORE UNSTABLE REGIME OVER SD. RUC13 TAKES MOST OF LAYER 850-700 WARM ADVECTION ACROSS THE NORTHERN CWA THIS MORNING BUT THERE ARE HINTS OF AN ADDITIONAL ADVECTION ZONE DEVELOPING OVER SW MN AS THE FRONT SAG INTO THAT AREA. DIFFERENTIAL DIV QUIETS STRONG OVER CENTRAL MN AS WELL..BUT THIS WEAKENS WITH TIME THIS MORNING INTO SOUTHERN MN. WILL PLACE SOME HIGH POPS FOR A FEW HOURS MAINLY OVER PARTS OF EAST CENTRAL AND SE MN INTO WEST CENTRAL WI. SOMEWHAT NORTH-SOUTH THICKNESS ORIENTATION NOT THE BEST FOR SEVERE WEATHER THIS MORNING OVER THE AREA...BUT BECOMES A LITTLE BETTER OVER SOUTHEAST MINNESOTA THIS AFTERNOON...WITH A WNW ORIENTATION. RUC AND NAM A LITTLE FASTER THAN THE GFS WITH THIS...AND CURRENT TRENDS SUGGEST THAT THIS MAY BE CORRECT. THUS SEVERE WEATHER THREAT MAY BE JUST SOUTHEAST OF OUR AREA BY AFTERNOON. SHOULD BE DECENT CLEARING BEHIND THE SYSTEM NW CWA DURING THE AFTERNOON AND THE REST OF THE AREA THIS EVENING. MODELS CONTINUE TREND OF SOMEWHAT UNSTABLE CYCLONIC FLOW INTO THE WEEKEND WITH THE BEST CHANCE OF SCATTERED SHOWERS EASTERN CWA SATURDAY AFTERNOON AND THEN PART OF SUNDAY INTO MONDAY. GEFS 500 MB HEIGHT ANOMALY TRENDS SHOW BELOW NORMAL HEIGHTS THROUGH THE END OF THE MONTH. THE 00Z ECMWF ACTUALLY SHOWING A LITTLE MORE BROAD TROUGH EXTENDING BACK TO THE NW CONUS BY THE END OF THE RUN. BASICALLY THIS SUGGESTS THE CONTINUING CHANCE OF PRECIP INTO NEXT WEEK. WAVES WILL BE HARD TO TIME..THUS ARGUES FOR POPS SOMEWHAT ABOVE THE CLIMATOLOGY. TEMPS STILL AVERAGING BELOW NORMAL. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/JPR
Hazardous weather outlook, Jul 24, 4:25 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 425 AM CDT FRI JUL 24 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 250930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 425 AM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TRACK ACROSS MUCH OF EAST CENTRAL AND SOUTH MINNESOTA INTO WEST CENTRAL WISCONSIN THIS MORNING. SOME OF THE STORMS OVER CENTRAL OR SOUTH CENTRAL MINNESOTA COULD PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN. A COLD FRONT WILL BE MOVING INTO FAR SOUTHERN MINNESOTA...AND PARTS OF WEST CENTRAL WISCONSIN THIS AFTERNOON. INSTABILITY WILL BE INCREASING AHEAD OF THE FRONT AND IT IS POSSIBLE THAT THUNDERSTORMS COULD BECOME SEVERE IN AN AREA FROM AROUND ALBERT LEA TO EAU CLAIRE. LARGER HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN SATURDAY AND SUNDAY AFTERNOON...AS WEAK DISTURBANCES MOVE SOUTHEAST OUT OF CANADA. THE WEATHER PATTERN WILL REMAIN UNSETTLED INTO MUCH OF NEXT WEEK...WITH A CONTINUING CHANCE OF ISOLATED THUNDERSTORMS. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER FAR SOUTHERN MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN.
In the hours before
Local storm report, Jul 24, 9:17 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
917 AM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM HAIL 1 W HASTINGS 44.73N 92.88W
07/24/2009 M0.75 INCH DAKOTA MN TRAINED SPOTTER
MEASURED HAIL DIAMETER OF 0.8 INCHES
&&
MKMLocal storm report, Jul 24, 9:20 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
920 AM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM HAIL NORTH ST PAUL 45.01N 93.00W
07/24/2009 M1.25 INCH RAMSEY MN TRAINED SPOTTER
LEAVES RIPPED FROM TREES
&&
MKMLocal storm report, Jul 24, 9:22 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
922 AM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM HAIL 1 W HASTINGS 44.73N 92.88W
07/24/2009 M1.00 INCH DAKOTA MN TRAINED SPOTTER
&&
MKMLocal storm report, Jul 24, 9:31 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
931 AM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM HAIL 1 S STANTON 44.46N 93.03W
07/24/2009 E1.00 INCH GOODHUE MN TRAINED SPOTTER
&&
MKMSpecial weather statement, Jul 24, 9:31 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
931 AM CDT FRI JUL 24 2009
MNZ077-241500-
RICE-
931 AM CDT FRI JUL 24 2009
AT 930 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR WARSAW. THIS STORM WAS MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FARIBAULT.
WARSAW.
RUSKIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4430 9303 4420 9304 4420 9352 4427 9353
4442 9319
TIME...MOT...LOC 1431Z 320DEG 27KT 4424 9338Local storm report, Jul 24, 9:32 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
932 AM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 1 S STANTON 44.46N 93.03W
07/24/2009 E1.00 INCH GOODHUE MN TRAINED SPOTTER
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:11 AM CDT | Special Weather Statement | MPX | Todd | 49 min |
| Jul 24, 6:35 AM CDT | Special Weather Statement | MPX | Chisago | 40 min |
| Jul 24, 6:53 AM CDT | Special Weather Statement | MPX | Anoka | 52 min |
| Jul 24, 7:20 AM CDT | Special Weather Statement | MPX | Anoka | 25 min |
| Jul 24, 7:38 AM CDT | Special Weather Statement | MPX | Anoka, Washington | 37 min |
| Jul 24, 7:41 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Ramsey, Washington | 34 min |
| Jul 24, 8:20 AM CDT | Special Weather Statement | MPX | Ramsey, Washington | 25 min |
| Jul 24, 8:28 AM CDT | Severe Thunderstorm Warning | MPX | Ramsey, Washington | 32 min |
| Jul 24, 9:01 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Washington | 29 min |
| Jul 24, 9:08 AM CDT | Special Weather Statement | MPX | Goodhue | 52 min |
| Jul 24, 9:15 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 60 min |
| Jul 24, 9:28 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 48 min |
| Jul 24, 9:31 AM CDT | Special Weather Statement | MPX | Rice | 29 min |
| Jul 24, 10:18 AM CDT | Special Weather Statement | MPX | Goodhue | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.